A man and a woman lay on the banks of Wildcat Creek, faces obscured at the angle the photo was taken. The man is propped up by a medic to help him breathe. The woman is flat on her back with bare, dirty feet nearly in the water.
In another part of town, a man calls 911. He is overdosing. The line goes quiet. First responders find two people sprawled out in a bathroom while three children, ages 5, 11 and 17, are still in the house.
These situations are just two of 488 “overdose in progress calls” in Howard County in 2017 – a year that would prove to be the deadliest for overdoses in county history, with 44 people losing their lives. That’s an uptick from 2016, which saw 453 “overdose in progress calls.”
Such situations are recorded by local media and available for public consumption in courthouse databases.
But still, images and words on a page can only paint so much of a complete picture.
“You go in and see a dirty house. You go in and you see, maybe, needles laying around; people, half-dressed; they’re blue; it smells bad; and then … the police get there, generally first, maybe not, and we go in and start checking for a pulse,” said Kokomo Police Officer Jeramie Dodd.
He says there’s just something about these scenes that you have to see for yourself to understand.
“This is what I tell people about police work: I can tell you about it all day long, but until you’re there and see the sights and smell the smells, you’ll never understand.”
Responding to an overdose scene puts first responders face to face with people as close to death as they can be without crossing over to the other side, said Dodd.
A common sight, he said, are ice cubes on the ground, as too many civilians buy into the myth that inserting ice into the anal cavity of an overdose victim serves as some sort of treatment.
“That is absolute myth and 100 percent not true,” he said. “That’s doing nothing but prolonging the time of calling the police of medics and getting us there.”
Sometimes when an overdose happens, it becomes an “overdose Narcan” call. Dodd teaches CPR and first aid for the department, and he’s also taken on a role that he may not have expected several years back: Narcan instructor.
In 2017 there were a dozen of those calls in Howard County in which police or fire agencies respond and administer Narcan before medics arrive.
Narcan, also known as Naloxone, is an opiate antidote. Opioids include heroin and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin. When a person is overdosing on an opioid, breathing can slow down or stop.
Narcan knocks out the opiate receptors in the brain. It is most often administered as a nasal spray. Indiana is one of 46 states where Narcan is available over the counter, and that means there may be more overdoses than those reported by first responders.
And it is those people who face calls that stay imprinted on their minds, particularly on 44 occasions last year that did not end with a successful revival.
“Those hurt man. And we don’t go home and turn that off. We take that with us, certainly,” said Dodd. “I’ve had things happen where, you know, I’ve lost kids involved in opiates, and things have happened where I’ve saved kids involved in opiates. But, you know, every one lost I’ll never forget.”
Dodd said it’s particularly painful when the victim is someone they know. Kokomo’s far from a big city, and every officer at some point, said Dodd, has or will find the victim of a suicide, a car crash or an overdose is someone that they know.
Dodd said it happened to him recently. Narcan was deployed and the victim was successfully revived.
“I went to high school with the guy. I was on the wrestling team with him,” he said.
He noted ice cubes were laying around.
“I’m like, are you kidding me? Did you really try that?”
Dodd said it was the victim’s first time trying heroin. He added that one time is all it may take for a fatal overdose.
Twelve years ago when he came aboard KPD, Dodd hadn’t ever physically seen heroin, he said. It was in late 2015 when Community Howard announced Operation Overcome, through which the hospital donated Narcan nasal atomizers and bag valve masks to approximately 75 personnel within the Kokomo Police Department.
Community Howard hospital donated the same assets to approximately 65 personnel affiliated with Howard County, including the sheriff’s department, the Howard County Criminal Justice Center and adult probation.
The effects of Narcan are frequently jarringly fast, said Dodd, with a person knocking at death’s door making a recovery within minutes. They usually don’t know what had happened, and may even ask.
“What happened was you were dead, and then we gave you Narcan and now you’re alive," said Dodd.
An arrest isn’t uncommon at the end of such encounters. Arrest reports from KPD, frequently on a daily basis, are dotted with possession charges.
“Sometimes we have to take people to jail to assist in the problem. Maybe they don’t have a support group. Maybe they’ve been to the hospital repeatedly, repeatedly,” said Dodd. “And so now I go, ‘Listen dude, you gotta dry out. You gotta get off this stuff or you’re gonna die.’ So sometimes the handcuffs can be the saving grace. Not always, but sometimes.”